I'm assuming you're talking about Fentanyl patches..such as one brand called Dura-gesic? I was on 200 mcg. I weaned myself off and I can talk to you about this, but first the reason your husband's doctor does not want him to do this should be considered.
I'm also assuming that your husband suffers from a chronic condition. Could you tell us what it is? It is possible that whatever it is could be made worse with uncontrolled and unmanaged pain. Why did your husband's doctor SAY he thought this was a bad idea?
Yes I did mean Fentanyl. He has many health issues but the pain is from 5 ruptured discs in his lower back. Because of his health he is not a candidate for any type of surgical repair. The doctor said a fall or car accident will likely severe his spine due to the way the discs have moved. He gets pool therapy to make the muscles stronger but it really does not help much. The pain doctor said his pain has been stable for some time so why make and changes. He does the patch every three days and takes 4mg of hydromorphone every 6 hours. If he doesn't change the patch exactly on time he has withdrawls (chills, cramps, nausa ect) He hates feeling like he is so dependant on the patch. They also just raised the price from $7 dollars a month to $95 which will be a serious financial problem. I told him we will make it work but he feels there are a lot of reasons to get off the patch.
I see. So if I understood you, you're saying that your husband wants off of the patches mainly because of his physical dependency upon them right? I understand and felt the same way. I think this really needs to be considered further though, because of his medical problems. Have you sought a second opinion? I would do that and again talk to his doctor about what your husband could expect as a result of going off, as far as pain is concerned...and how this pain may progress with degenerative changes and such.
If your husband definitely decides to go off of the patches, then his doctor should help him with this. It is your husband's decision. There are medications that can help ease the w/d s/s. Your husband needs to wean off of this medication for sure. He cannot just stop this cold turkey. It is a tough thing to be sure, and I will be happy to help him, and you, should he do this. I can tell him exactly what I experienced and how I got through it.
If your husband goes off of the Fentanyl, there are other options for pain control. I think if I were you, I'd make a list of these and then take that list to his doctor(s) and discuss them. There are non-narcotic medications of many different classes that can be used to treat chronic pain, and there is a TENS unit that can help as well. While I do not have the same problem as your husband, I can report that a few non-narcotic medications and the TENS unit, are helping me. Nothing will completely remove the pain, but the goal I think should be to help him to manage the pain in such a way that he is as functional as possible.
I think you both will find, that when your husband is off of the Fentanyl for a few months, that you see more of the "old" him. This medication has a way of robbing one of themselves without them knowing it.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.